Probability Theory and Related Fields

, Volume 150, Issue 3–4, pp 373–403 | Cite as

Number of distinct sites visited by a random walk with internal states

  • Péter NándoriEmail author


In the classical paper of Dvoretzky and Erdős (Proceedings of the 2nd Berkeley Symposium on Mathematical Statistics and Probability, pp 353–367, 1951), asymptotics for the expected value and the variance of the number of distinct sites visited by a Simple Symmetric Random Walk were calculated. Here, these results are generalized for Random Walks with Internal States. Moreover, both weak and strong laws of large numbers are proved. As a tool for these results, the error term of the local limit theorem in Krámli and Szász (Zeitschrift Wahrscheinlichkeitstheorie verw Gebiete 63:85–95, 1983) is also estimated.


Random walk with internal states Markov chain Visited points Local limit theorem Law of large numbers 

Mathematics Subject Classification (2000)

60J10 82C41 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bass R.F., Rosen J.: An almost sure invariance principle for the range of random walks. Ann. Probab. 33, 1856–1885 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bender, E.A., Lawler, G.F., Pemantle, R., Wilf, H.S.: Irreducible compositions and the first return to the origin of a random walk. Seminaire Lotharingien de Combinatoire 50, B50h, pp. 13 (2004)Google Scholar
  3. 3.
    Chen X.: Moderate and small deviations for the ranges of one-dimensional random walks. J. Theor. Probab. 19, 721–739 (2006)zbMATHCrossRefGoogle Scholar
  4. 4.
    Dvoretzky, A., Erdős, P.: Some problems on random walk in space. Proceedings of the 2nd Berkeley Symposium on Mathematical Statistics and Probability, pp. 353–367 (1951)Google Scholar
  5. 5.
    Feller W.: An introduction to Probability Theory and Its Applications, 2nd edn, vol. 2. John Wiley and Sons, New York (1971)Google Scholar
  6. 6.
    Hughes B.D.: Random Walks and Random Environments: Random walks. Oxford University Press, Oxford (1995)zbMATHGoogle Scholar
  7. 7.
    Ibragimov I.A., Linnik Yu.V.: Independent and Stationarily Depending Variables (in Russian). Nauka, Moscow (1965)Google Scholar
  8. 8.
    Jain N.C., Pruitt W.E.: The Range of Recurrent Random Walk in the Plane. Zeitschrift Wahrscheinlichkeitstheorie verw. Gebiete 16, 279–292 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Kato T.: Perturbation Theory for Linear Operators, 2nd edn. Springer, Berlin (1980)zbMATHGoogle Scholar
  10. 10.
    Krámli A., Szász D.: Random walks with internal degrees of freedom I. Zeitschrift Wahrscheinlichkeitstheorie verw. Gebiete 63, 85–95 (1983)zbMATHCrossRefGoogle Scholar
  11. 11.
    Krámli A., Szász D.: Random walks with internal degrees of freedom II. Zeitschrift Wahrscheinlichkeitstheorie verw. Gebiete 68, 53–64 (1984)zbMATHCrossRefGoogle Scholar
  12. 12.
    Krámli A., Simányi N., Szász D.: Random walks with internal degrees of freedom III. Zeitschrift Wahrscheinlichkeitstheorie verw. Gebiete 72, 603–617 (1986)zbMATHGoogle Scholar
  13. 13.
    Petrov V.V.: Sums of Independent Random Variables. Akademie Verlag, Berlin (1975)Google Scholar
  14. 14.
    Pène F.: Planar Lorentz gas in a random scenery. Annales de l’Institut Henri Poincaré Probabilités et Statistiques 45, 818–839 (2009)zbMATHCrossRefGoogle Scholar
  15. 15.
    Pène F.: Asymptotic of the number of obstacles visited by a planar Lorentz process. Discrete Cont. Dyn. Syst. Ser. A 24, 567–588 (2009)zbMATHCrossRefGoogle Scholar
  16. 16.
    Sinai, Ya.G.: Random walks and some problems concerning Lorentz gas. Proceedings of the Kyoto Conference, pp. 6–17 (1981)Google Scholar
  17. 17.
    Telcs A.: Random walks with internal states (in Hungarian). MTA Sztaki Tanulmányok 145, 1–60 (1983)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Institute of MathematicsBudapest University of Technology and EconomicsBudapestHungary

Personalised recommendations